Interaction of serotonergic antidepressants and opioid analgesics: Is serotonin syndrome going undetected?

J Am Med Dir Assoc. Jul-Aug 2005;6(4):265-9. doi: 10.1016/j.jamda.2005.04.012.

Abstract

Objectives: To describe the potential for interaction between opioids and serotonergic antidepressants leading to the development of serotonin syndrome (SS), mechanism of the interaction, and the spectrum of SS in elderly residents of a long-term care facility.

Design: Case series.

Setting: Long-term care facility (LTCF) in California.

Participants: Four elderly LTCF residents treated with serotonergic antidepressants including selective serotonin reuptake inhibitor (SSRI) or mirtazapine and opioids.

Measurements: Signs and symptoms suggestive of SS.

Results: We describe 4 cases of probable SS among elderly residents of a LTCF. The spectrum of serotonin toxicity ranged from visual hallucinations, muscle rigidity, myoclonus, or hypertension in patients taking an opiate with an SSRI to lethargy, hypotension, and hypoxia in a patient taking tramadol and mirtazapine.

Conclusion: While many can benefit from coadministration of serotonergic antidepressants and opioids, it appears that some individuals are at increased risk for SS. Since SS is a clinical diagnosis, heightened clinician awareness of the possibility of SS among patients receiving SSRI or mirtazapine in combination with opioids may lead to earlier detection and avoidance of potentially lethal consequences.

Publication types

  • Case Reports

MeSH terms

  • Aged
  • Aged, 80 and over
  • Analgesics, Opioid / pharmacology*
  • Antidepressive Agents / pharmacology*
  • Drug Interactions
  • Female
  • Homes for the Aged
  • Humans
  • Mianserin / analogs & derivatives*
  • Mianserin / pharmacology
  • Mirtazapine
  • Nursing Homes
  • Serotonin Agents / pharmacology*
  • Serotonin Syndrome / etiology*

Substances

  • Analgesics, Opioid
  • Antidepressive Agents
  • Serotonin Agents
  • Mianserin
  • Mirtazapine